Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Tulsa, OK

May 13, 2004Franklin County, Arkansas

NWS Tulsa, OK issued this flash flood warning at May 13, 2004, 6:47 PM CDT for Franklin County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 6:47 PM CDT (23:47 UTC)
Expired
May 13, 2004, 9:45 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 50 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 132347
FFWTUL
ARC047-140245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
647 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 945 PM CDT

* AT 647 PM CDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
OVER FRANKLIN COUNTY...MOVING SOUTH AT 15 MPH. RADAR INDICATES   
THAT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED   
AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 945 PM CDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3557 9377 3552 9398 3525 9404 3539 9370

$$
2 follow-up statements
000 
WGUS74 KTSA 140108
FFSTUL
ARC047-140245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
804 PM CDT THU MAY 13 2004

...FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 945 PM
   CDT...

AT 804 PM CDT...RADAR CONTINUED TO SHOW AREAS OF LIGHT TO MODERATE 
RAIN OVER PORTIONS OF FRANKLIN COUNTY. 

RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN OVER THE 
COUNTY...WITH ANOTHER ONE HALF INCH POSSIBLE THROUGH 930 PM CDT. 
ALTHOUGH ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED...THE WARNING 
WILL CONTINUE UNTIL ANY FLOODED AREAS HAVE HAD TIME TO DRAIN.  

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY 
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST AUTOMOBILES AND PICKUPS.

LAT...LON 3519 9407 3541 9372 3576 9369 3565 9404

$$
000 
WGUS74 KTSA 140242
FFSTUL
ARC047-140300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 PM CDT THU MAY 13 2004

...FLASH FLOOD WARNING FOR FRANKLIN COUNTY WILL BE ALLOWED TO EXPIRE 
AT 945 PM CDT...

LIGHT RAIN WILL PERSIST OVER FRANKLIN COUNTY THIS EVENING...BUT THE 
THREAT OF ADDITIONAL HEAVY RAINFALL HAS ENDED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:15 PM CDT, 32 minutes earlier.

Area forecast discussion, May 13, 6:15 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
615 PM CDT THU MAY 13 2004

CONVECTION IS RAPIDLY INCREASING OVER THE FORT SMITH AREA AND IS
PRODUCING WINDS TO NEAR SEVERE CRITERIA.  CAPES TO AROUND 2000 J/KG
PERSIST AHEAD OF THESE STORMS.  BOUNDARY INTERACTIONS WILL CONTINUE
TO PROVIDE THE LIFT TO INITIATE NEW UPDRAFTS.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 600 AM CDT FRIDAY FOR ZONES
ARZ001>002...ARZ010>011.

OK...FLASH FLOOD WATCH UNTIL 600 AM CDT FRIDAY FOR ZONES
OKZ054>058...OKZ061>063.
Hazardous weather outlook, May 13, 5:35 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT THU MAY 13 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
535 PM CDT THU MAY 13 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS EVENING...

...THERE IS A CHANCE OF FLASH FLOODING IN PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS...

AN AREA OF THUNDERSTORMS WILL TRACK ACROSS PARTS OF EAST-CENTRAL
OKLAHOMA AND WEST-CENTRAL ARKANSAS THIS EVENING.  WHILE WIND FIELDS
ALOFT ARE WEAK...ENOUGH INSTABILITY IS IN PLACE AHEAD OF THE STORMS
FOR A THREAT OF STRONG WINDS AND HAIL.  SOME STORM ROTATION IS ALSO
POSSIBLE NEAR WHERE STORM BOUNDARIES INTERSECT.

THE PRIMARY COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
EVENING...REACHING A LINE FROM NEAR GROVE TO MUSKOGEE TO MCALESTER
BY 10PM.  A FEW ADDITIONAL STORMS MAY REFORM ALONG OR AHEAD OF THE
FRONT THIS EVENING...HOWEVER THE INSTABILITY SHOULD HAVE BEEN
REDUCED ENOUGH BY THE PREVIOUS STORMS TO LIMIT THE SEVERE WEATHER
POTENTIAL.

THE THREAT FOR SEVERE WEATHER SHOULD END BY 10 PM AS THE ATMOSPHERE
STABILIZES FURTHER AFTER SUNSET.  HOWEVER A FEW THUNDERSTORMS MAY
PERSIST AHEAD OF THE FRONT INTO THE NIGHT.

OVERALL RAINFALL RATES WILL DECREASE LATER THIS EVENING AS THE
STORMS DO...HOWEVER THE RAINFALL EFFICIENCY OF THE STORMS HAS BEEN
HIGH...SO EVEN A WEAK THUNDERSTORM COULD PRODUCE A FLASH FLOOD
THREAT.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN THE AREA SHOULD CONTINUE TO
MONITOR THE SITUATION THIS EVENING AND BE READY FOR QUICK ACTIVATION
IF STORMS THREATEN YOU LOCAL AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 13, 1:32 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT THU MAY 13 2004

OKZ055-056-131930-
NOWATA OK-WASHINGTON OK-
132 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WASHINGTON AND NOWATA

AT 132 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF DEWEY...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...DEWEY...COPAN...NOWATA...
DELAWARE...LENAPAH AND WANN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, May 13, 1:44 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT THU MAY 13 2004

OKZ064-131930-
CREEK OK-
144 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 144 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF DEPEW...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...DEPEW...SHAMROCK...
KELLYVILLE AND SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 13, 1:58 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             VINITA                  36.64N 95.15W
05/13/2004  0.75 INCH        CRAIG              OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 2:36 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             2 S JAY                 36.39N 94.80W
05/13/2004  0.75 INCH        DELAWARE           OK   PARK/FOREST SRVC

&&

SFP
Local storm report, May 13, 3:10 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     OWASSO                  36.27N 95.85W
05/13/2004  60 MPH           TULSA              OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 3:35 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             TULSA                   36.13N 95.92W
05/13/2004  0.75 INCH        TULSA              OK   TRAINED SPOTTER

            PENNY SIZE HAIL AT PINE AND US 169

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:18 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian42 min
May 13, 6:21 PM CDTSevere Thunderstorm WarningTSAFranklin39 min
May 13, 6:30 PM CDTSevere Thunderstorm WarningTSASebastian45 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.